Beauties, have you ever tried a new face cream or body lotion and then broken out in pimples or a raw red rash? You may be allergic to a specific ingredient in the product you're using. Allergic reactions are quite common, but wouldn't you like to know which ingredients are the main suspects and which symptoms to look out for? We spoke with New York City-based dermatologist Anne Chapas, M.D., to discover what you should avoid when choosing a beauty product.
"Allergic reactions occur when the skin is exposed to certain compounds and generally look like well-demarcated scaly red patches," says Dr. Chapas. "They can also be associated with itching, burning, or swelling. The eyelids tend to be the most common areas affected because the skin is thinner. These reactions are most likely caused by preservatives, like parabens, such as gold sodium thiosulfate, nickel sulfate, and neomycin.
And to treat these irritated areas? “Stop using all topical products, makeup, and eyedrops for at least a week,” says Dr. Chapas. “Use only mild soap, Cetaphil Gentle Skin Cleanser, and moisturizers like Vanicream Lite Lotion, Vaseline, or Vaniply (you can find them at any drugstore) to make the area a little less dry and flaky. If the rash seems to be getting worse, see your dermatologist for a prescription to treat the reaction. Some people may also undergo skin allergy testing to identify the trigger. Once your skin has cleared up, slowly start using your usual products to try to identify the offender.”
Dr. Anne Chapas is a board certified New York dermatologist and dermatological surgeon who specializes in laser surgery and Mohs micrographic surgery for the treatment of skin cancers.
She is an Assistant Clinical Professor at New York University School of Medicine where she is in charge of the senior dermatological surgery. Dr. Chapas graduated magna cum laude in Biochemistry from the University of Pennsylvania and earned an M.D. with honors from Harvard Medical School.